Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Respir Crit Care Med. 2001 Nov 15;164(10 Pt 1):1896-903.

Cytokine balance in the lungs of patients with acute respiratory distress syndrome.

Author information

  • 1Section of Pulmonary/Critical Care Medicine, Harborview Medical Center, Medical Research Service of the VA Puget Sound Health Care System, Seattle, Washington, USA.

Abstract

Acute respiratory distress syndrome (ARDS) involves an intense inflammatory response in the lungs, with accumulation of both pro- and antiinflammatory cytokines in bronchoalveolar lavage fluid (BALF). Our goal was to determine how the balance between pro- and antiinflammatory mediators in the lungs changes before and after the onset of ARDS. We identified 23 patients at risk for ARDS and 46 with established ARDS and performed serial bronchoalveolar lavage (BAL). We used immunoassays to measure tumor necrosis factor alpha (TNF-alpha) and soluble TNF-alpha receptors I and II; interleukin 1 beta (IL-1 beta), IL-1 beta receptor antagonist, and soluble IL-1 receptor II; IL-6 and soluble IL-6 receptor; and IL-10. We used sensitive bioassays to measure net TNF-alpha, IL-1 beta, and IL-6 activity. Although individual cytokines increased before and after onset of ARDS, greater increases occurred in cognate receptors and/or antagonists, so that molar ratios of agonists/antagonists declined dramatically at the onset of ARDS. The molar ratios remained low for 7 d or longer, limiting the activity of soluble IL-1 beta and TNF-alpha in the lungs at the onset of ARDS. This significant antiinflammatory response early in ARDS may provide a key mechanism for limiting the net inflammatory response in the lungs.

PMID:
11734443
[PubMed - indexed for MEDLINE]

Publication Types, MeSH Terms, Substances, Grant Support

Publication Types

MeSH Terms

Substances

Grant Support

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk